Reinitiation of Statins After Statin-Associated Musculoskeletal Symptoms
A Patient-Centered Approach
A 58-year-old man receives primary care for obesity, hypertension, smoking, and dyslipidemia. He used atorvastatin until a few months ago but stopped because of muscle discomfort with activity, night cramps, and tendon soreness. He comes today to discuss treatment for his dyslipidemia.
Coronary artery disease is a leading cause of premature morbidity and mortality worldwide.1 Although highly prevalent, cardiovascular mortality has decreased over the last few decades in high-income countries.2 This success has resulted from improvements in public health, control of cardiovascular risk factors, and increased use of evidence-based therapies to prevent and treat coronary disease.3
The use of 3-hydroxy-3-methylglutaryl–coenzyme A reductase inhibitors, or statins, stands tall among evidence-based therapies that are able to reduce cardiovascular risk. The ability of statins to reduce cholesterol blood levels and to reduce cardiovascular risk is well established. The use of adherent statin can reduce coronary risk by 25%, with greater reductions possible with higher doses.4 Worldwide, practice guidelines reflect experts’ confidence in this evidence of efficacy, recommending statins to at-risk patients, making statins one of the most prescribed medication classes in modern medicine.5 This confidence contrasts with the limited or unknown efficacy in reducing coronary risk of other available and commonly used lipid-lowering agents (eg, fibrates, niacin, fish oil, ezetamibe).6–9
The efficacy of statins, however, is limited in part by statin discontinuation. In some cohorts, half of all patients, even those at highest risk of coronary events, discontinue statin therapy within 2 years of their prescription.10,11 Much of this discontinuation may be attributed to the complex phenomenon of patient nonadherence. Another explanation is the development of side effects in general and of musculoskeletal complains in particular.
Estimates of the incidence of these musculoskeletal symptoms attributed to statins vary according to study design, …